Kentucky, 2020

Flooding and Heavy Rain in Kentucky, February 10 to 28, 2020

February 10 to 28, 2020 · NWS JKL · 10 events in 8 counties and zones

Beginning Monday, February 10, light rain moved back into eastern Kentucky. This caused additional issues, while another round on Wednesday, February 12 into Thursday, February 13 brought continued river flooding along points on the Kentucky and Cumberland Rivers.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$312,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Beginning Monday, February 10, light rain moved back into eastern Kentucky. This caused additional issues, while another round on Wednesday, February 12 into Thursday, February 13 brought continued river flooding along points on the Kentucky and Cumberland Rivers. Gusty winds up to 40 to 45 mph resulted in an isolated downed tree in the Blackey community of Letcher County due to the saturated nature of the ground, as well as a children's wooden playground being flipped and tossed 40-50 feet from its origin near Kernie in Magoffin County. In addition to high water on area roads, mudslides also continued to impact multiple highways. One of these near Williamson in northeast Pike County on Kentucky Highway 292 resulted in a multi day road closure.

The town of Confluence in Leslie County once again experienced flooding issues as water levels rose at Buckhorn Lake. This impacted spots along Kentucky Highway 257, including homes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Feb 10, 1:50 PM EST, 55 minutes earlier.

Area forecast discussion, Feb 10, 1:50 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
150 PM EST Mon Feb 10 2020

.UPDATE...
Issued at 150 PM EST MON FEB 10 2020

Busy forecast, but in general things have been on track. Only
occasional and minor nudges to the grids as a surface cold
frontal boundary slowly slides southeast from the Ohio River into
eastern Kentucky. Thus we will continue to see on and off light
to moderate rainfall across the area. Updates to the grids have
not been significant enough to warrant any corresponding update to
the zones.

UPDATE Issued at 650 AM EST MON FEB 10 2020

Rain showers continue to overspread the area early this morning
adding to our saturated soils. Did update the grids mainly to add
in the latest obs and trends for the T/Td grids. These updates
have been sent to the NDFD and web servers.

&&

.SHORT TERM...(Today through Tuesday)
Issued at 500 AM EST MON FEB 10 2020

09z sfc analysis shows a well defined cold front slowly pressing
into and through the Ohio Valley. This is responsible for the
renewed shower activity over Kentucky this morning. Temperatures
have finally risen in the valleys out of the 30s and lower 40s so
that most places are now in the seasonally mild mid to upper 40s.
Dewpoints, meanwhile, under overcast skies, are running in the low
40s most places that have picked up some of the rain while in the
drier spots of the east mid 30s are found. Winds have also
responded to the approaching boundary picking up from the
southwest at 10 to 15 mph most places with gusts as high as 25 and
30 mph noted (up to 52 mph reported on the Black Mountain mesonet
site) as the stronger winds of a low level jet are occasionally
mixing to the surface.

The models are in excellent agreement aloft through the short term
portion of the forecast. They all depict deep layer southwest flow
running through Kentucky and locked in place by a strong ridge
over the eastern Gulf of Mexico while a deep closed low trough is
digging as far south at northern Mexico today and tonight. A bit
later, a trough passing by to the north, through the Great Lakes,
on Tuesday will further tighten up the mid level flow over the
Ohio Valley while packets of energy surf through the region. The
limited spread with the models through 00z Wednesday favors the
blended solution as reflected by the NBM - though did incorporate
a strong lean toward the CAMs and higher resolution NAM12 for
forecast details.

Sensible weather will feature a couple of rounds of heavier
showers today and tonight as a cold front settles through the area
before returning as a warm front on Tuesday. This will keep the
JKL CWA under the gun for excessive rains - especially considering
the saturated soils in place. The heaviest QPF looks to fall in
the headwaters of the Cumberland River and places that saw
destructive flooding just a few days ago. Accordingly, a Flood
Watch has been hoisted in our far southeast from noon today
through Tuesday morning. The excessive rain threat is resulting
from the confluence of anomalous moisture moving into the area by
that deep layer southwest flow, a solid pocket of upper level
divergence passing overhead tonight thanks to the persistent
presence of a strong upper level jet over the northern Ohio
Valley, and strong sfc convergence with the boundary pushing
southward through the JKL CWA initially then returning north by
Tuesday morning. Overcast skies and soaking rains will keep the
diurnal curve quite limited through the period, though we will
definitely be on the mild side of early February climatology.

Did not have to adjust the temps or dewpoints from the NBM too
much for the period. However, did fill in some lower PoP pockets
from the model through the prime rain times today and tonight -
more toward the CONSShort solution while also going along with
the WPC QPF - not coincidentally placing much of the CWA in the
slight risk category of an excessive rain outlook through 12z
Tuesday.

.LONG TERM...(Tuesday night through Sunday)
Issued at 311 AM EST MON FEB 10 2020

Another shortwave trough will push east for mid week, bringing
another round of widespread rain to Kentucky. A warm front with
some isentropic ascent will push north Tuesday night with
precipitation developing late and into Wednesday morning. Rainfall
rates should be rather limited through most of Wednesday. The
axis for heavier precipitation looks to have shifted a bit farther
west on the 00z suite of models. This puts the heavier rain more
across central Kentucky, as the warm front pivots northward and
the cold front moves into Kentucky. By the time the precipitation
shifts eastward with the cold front, it looks to be fairly
progressive. While PW's will be quite high, it looks like showers
should move on through fairly quickly, perhaps limiting rainfall
with the front to less than an inch across much of eastern
Kentucky. Overall, rainfall amounts did trend less with this
forecast package for the mid week system, but there remains plenty
of uncertainty with where the axis of heavier rain sets up.

We may see some wrap around showers into Thursday with upslope
flow and cold advection in full gear. Precipitation should slowly
wind down by the evening hours. The GFS has come in line with the
surge of colder air for Thursday night into Friday that the ECMWF
has been advertising for a few days. Thus, went colder than the
blended solution given better model agreement. This will lead to
sub-freezing highs for Friday. Temperatures will rebound through
the weekend as a surface high shifts east and we start to get some
return flow.

Quite a bit of uncertainty regarding Sunday and into the following
week, as a few models support rain chances quickly returning for
Sunday, while a few others such as the ECMWF and CMC are coming in
much drier from previous runs. The blended model solution brought
in likely pops for Sunday, but couldn't conceive going any higher
than chance at this time, given the tremendous uncertainty.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
ISSUED AT 150 PM EST MON FEB 10 2020

Flight conditions will continue to worsen across the area through
the forecast period as a frontal boundary slides slowly southeast
into and across the area. Expect most terminals will eventually
reach their respective airfield minimums. The front is located
just to our northwest generally along the Ohio River and will take
a little more than 24 hours to complete its track through eastern
Kentucky. Thus once we fully drop into low end IFR/LIFR territory
tonight, not looking at much improvement until close to the end,
or just after the end of the forecast period. Winds generally
will be light, around 5 kts, but with a favored southerly or
southwesterly direction until FROPA.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Tuesday morning for KYZ084>088.

&&

UPDATE...RAY
SHORT TERM...GREIF
LONG TERM...KAS
AVIATION...RAY
Hazardous weather outlook, Feb 10, 4:00 AM EST, 10 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
400 AM EST Mon Feb 10 2020

KYZ044-050>052-058>060-068-069-079-080-083-104-106>120-111200-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-Elliott-Morgan-Johnson-Wolfe-
Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-
Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Sandy Hook,
West Liberty, Paintsville, Campton, Salyersville, Prestonsburg,
Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes,
Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez,
Coal Run, Elkhorn City, Pikeville, and South Williamson
400 AM EST Mon Feb 10 2020

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Rivers will continue to run high across the area and with more
rain today and tonight their rate of falling will slow or stop
completely.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Look for the Cumberland and Kentucky rivers to continue to run
high through the week.

Another round of moderate to heavy rain is expected from Tuesday
night through Thursday. This rain will fall on already saturated
grounds likely leading to rapid and renewed rises on area creeks,
streams, and rivers as well as flood concerns.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report instances of heavy rain and
flooding through the week.

KYZ084>088-111200-
McCreary-Whitley-Knox-Bell-Harlan-
Including the cities of Stearns, Whitley City, Corbin,
Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland,
and Harlan
400 AM EST Mon Feb 10 2020

...FLOOD WATCH IN EFFECT FROM NOON EST TODAY THROUGH TUESDAY
MORNING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Times of moderate to heavy rain today and tonight could result in
renewed flooding in the Cumberland River Basin.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Look for the Cumberland and Kentucky rivers to continue to run
high through the week.

Another round of moderate to heavy rain is expected from Tuesday
night through Thursday. This rain will fall on already saturated
grounds likely leading to rapid and renewed rises on area creeks,
streams, and rivers as well as flood concerns.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report instances of heavy rain and
flooding through the week.

GREIF/KAS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy rain, 3 flood, 2 strong wind. Local standard time, as filed.

Heavy Rain, Owsley

When
February 10, 2:45 PM EST to 9:00 PM EST
Where
Owsley County, 0.68 mi S of Lerose to 0.42 mi SSE of Lerose
Reported by
Public
Coordinates
37.470, -83.621

A citizen reported a mudslide, due to previous heavy rain, occurred on Kentucky Highway 2024 near the intersection with Kentucky Highway 30 just outside of Lerose.

Heavy Rain, Pike

When
February 10, 3:30 PM EST to 9:30 PM EST
Where
Pike County, 1.15 mi SW of South Williamson to 0.61 mi SSW of South Williamson
Property damage
$5,000
Reported by
Department of Highways
Coordinates
37.667, -82.293

The Kentucky Transportation Cabinet relayed a report of a rockslide, due to previous heavy rain, on Kentucky Highway 292 between U.S. Highway 119 and ARH Hospital near Williamson.

Flood, Leslie

When
February 11, 6:38 PM EST to February 28, 6:30 PM EST
Where
Leslie County, 0.31 mi SE of Confluence to 0.39 mi N of Confluence
Cause
Planned Dam Release
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
37.267, -83.376

Local Emergency Management and media reported typical persistent high water in the town of Confluence due to high water levels as a result of water being held back by Buckhorn Lake. Impacts were seen to nearby homes as well as along Kentucky Highway 257.

Heavy Rain, McCreary

When
February 12, 7:15 PM EST to 8:45 PM EST
Where
McCreary County, 1.4 mi NE of Marshes Siding to 2.17 mi NE of Marshes Siding
Property damage
$500
Reported by
Department of Highways
Coordinates
36.746, -84.455

The Kentucky Transportation Cabinet reported a mudslide, due to previous heavy rainfall, on Kentucky Highway 700.

Heavy Rain, Pike

When
February 12, 8:00 PM EST to 10:45 PM EST
Where
Pike County, 0.12 mi NNW of Draffin to 0.71 mi NE of Draffin
Property damage
$250,000
Reported by
Broadcast Media
Coordinates
37.331, -82.401

Local media reported a train derailment as a result of an active mudslide, caused by previous heavy rainfall, near Draffin.

Heavy Rain, Breathitt

When
February 12, 8:45 PM EST to 10:15 PM EST
Where
Breathitt County, 1.6 mi SSE of Yeadon to 1.57 mi SSW of Elkatawa
Reported by
Public
Coordinates
37.528, -83.440

A citizen reported that Belcher Fork Road near Yeadon was blocked due to a mudslide caused by previous heavy rain.

Strong Wind, Magoffin

When
February 12, 9:00 PM EST
Where
Magoffin forecast zone
Measured
37 kt (43 mph) estimated gust
Property damage
$200
Reported by
Trained Spotter
Coordinates
37.707, -83.065 (the zone’s center; the record gives no point)

A trained spotter observed a children's wooden playground was flipped and tossed 40-50 feet from its origin near Kernie.

Strong Wind, Letcher

When
February 12, 10:00 PM EST
Where
Letcher forecast zone
Measured
26 kt (30 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
37.121, -82.855 (the zone’s center; the record gives no point)

Local media passed along a report of a tree blown down onto a home in the Blackey community. This was a direct result of saturated soil conditions.

Flood, Morgan

When
February 13, 1:17 AM EST to 3:44 AM EST
Where
Morgan County, 0.78 mi S of Florress to 0.74 mi S of Florress
Cause
Heavy Rain
Reported by
Public
Coordinates
37.869, -83.180

A citizen reported that water from the Licking River poured onto a road south of Florress, resulting in vehicles being stranded.

Flood, Breathitt

When
February 13, 6:30 AM EST
Where
Breathitt County, 0.13 mi WNW of Press to 0.15 mi NW of Press
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.531, -83.282

Local Emergency Management reported a car was caught in water spilling onto Kentucky Highway 1098 from Quicksand Creek east of Jackson.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 870571, 868242, 868519, 868527, 868530, 870570, 868522, 868520, 868526, 868521.